Colorado, 2001

Hail and Damaging Winds in Colorado, August 1, 2001

August 1, 2001 · NWS GLD · 10 events in 3 counties and zones

8 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 11:17 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 1, 11:17 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT WED AUG 1 2001

MAIN QUESTION THIS PACKAGE IS POPS FOR TONIGHT.

LATEST WATER VAPOR IMAGERY SHOWS UPPER RIDGE RETROGRADING BACK TO
THE WEST AND CUTTING OFF DEEP MOISTURE AND BULK OF DYNAMICS FROM FA.
SHORT WAVE MOVING ACROSS CENTRAL NEW MEXICO ATTM IS PROGGED BY 12Z
ETA TO IMPACT NE CO LATE TONIGHT...BUT INSTABILITY WILL BE ALREADY
LESSENING AS EVENING COOLS.

COOL FRONT IS MOVING SLOWLY THROUGH FA ATTM AND MAY BE AVAILABLE TO
PROVIDE A FOCUS FOR ANY CONVECTION THIS AFTERNOON AND TONIGHT. 15Z
RUC SUGGESTS THAT SOME CONVECTION MAY DEVELOP BEHIND FRONT THIS
AFTERNOON PRIOR TO ONSET OF DYNAMIC LIFT LATE TONIGHT...WHILE 12Z
AVN AND ETA SUGGEST THAT CAP WILL REMAIN IN PLACE AND THERE WONT BE
A CHANCE OF TSTMS UNTIL LATER TONIGHT AS DYNAMICS MOVES ACROSS.

EITHER WAY...POPS WILL NEED TO BE LOWERED FROM PREVIOUS PACKAGE FOR
TONIGHT. WILL GO WITH CHANCE POPS ALONG NORTH AND WEST AS BEST
DYNAMICS WILL IMPACT THOSE ZONES LATE TONIGHT. THE NORTHEAST ZONES
ALSO HAVE THE BEST CHANCES OF PRECIP PROPAGATING SOUTHWEST ALONG
COOL FRONT FROM CONVECTION EXPECTED FURTHER NORTHEAST. SLIGHT CHANCE
POPS WILL BE WARRANTED CENTRAL WITH BOUNDARY IN PLACE...AND WILL GO
ISOLATED IN FAR SOUTH WHERE THERE IS STILL A SMALL CHANCE THAT
OUTFLOW FROM STORMS FURTHER NORTH COULD GET THINGS STARTED.

FRONT IS PROGGED TO LIFT BACK TOWARD THE NORTH TONIGHT AS 500 MB
RIDGE BUILDS INTO FA. WITH 500 MB HEIGHTS PROGGED TO REMAIN QUITE
HIGH AND ANY COOL AIR AT MID LEVELS CUT OFF WELL TO NORTH...WILL GO
DRY THROUGH EXTENDED.  THERE IS A POSSIBILITY OF A BACKDOOR FRONT
INTO FA LATE AIN EXTENDED...BUT HARD TO JUDGE OR TIME AT THIS POINT
SO WILL LEAVE PRECIP OUT.

TEMPS SHOULD REMAIN ABOVE AVERAGE THROUGH PERIOD GIVEN STRENGTH OF
RIDGE AND 850 TEMPS ABOVE NORMAL.

.GLD...NONE.

BARKER

In the hours before

Special weather statement, Aug 1, 9:31 AM MST, 5 hours 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT WED AUG 1 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER SOUTHWEST NEBRASKA...EASTERN COLORADO AND NORTHWEST KANSAS
MAINLY NORTH OF INTERSTATE 70.

A COOL FRONT WILL MOVE SLOWLY SOUTHWARD INTO THE TRI STATE REGION
BEFORE BECOMING STATIONARY TONIGHT. THE FRONTAL BOUNDARY ALONG WITH
DAYTIME HEATING AND LOW LEVEL MOISTURE WILL SERVE AS A FOCUS FOR
SCATTERED THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME SEVERE BY
LATE AFTERNOON AND EVENING WITH THE GREATEST THREAT BEING LARGE
HAIL AND DAMAGING WINDS. IN ADDITION VERY HEAVY RAINFALL FROM A FEW
SLOW MOVING STORMS MAY RESULT IN ISOLATED FLASH FLOODING.

ANY STORMS THAT DO DEVELOP WILL BE MAINLY NORTH OF INTERSTATE 70
WITH THE GREATEST THREAT FOR STORMS TO BECOME SEVERE GENERALLY NORTH
OF A NORTON TO SAINT FRANCIS KANSAS TO FLAGLER COLORADO LINE.

LAMMERS

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
August 1, 3:15 PM MST
Where
Cheyenne County, 14 mi NNE of Cheyenne Wells
Measured
3.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -102.250

Hail, Kit Carson

When
August 1, 3:25 PM MST
Where
Kit Carson County, 12 mi S of Burlington
Measured
3.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -102.267

Large hail destroyed car as witnessed by Law Enforcement.

Hail, Kit Carson

When
August 1, 4:30 PM MST
Where
Kit Carson County, 4 mi NW of Vona
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.333, -102.800

Up to 6 windows broken from hail.

Thunderstorm Wind, Kit Carson

When
August 1, 4:30 PM MST
Where
Kit Carson County, 4 mi NW of Vona
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.333, -102.800

Hail, Kit Carson

When
August 1, 4:50 PM MST
Where
Kit Carson County, 13 mi N of Seibert
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.483, -102.883

Nearby fields damaged from storm.

Hail, Yuma

When
August 1, 5:30 PM MST
Where
Yuma County, 3 mi W of Joes
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.650, -102.733

Hail, Yuma

When
August 1, 5:50 PM MST
Where
Yuma County, 4 mi NW of Abarr
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.883, -102.767

Hail, Yuma

When
August 1, 6:25 PM MST
Where
Yuma County, 8 mi SW of Eckley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.033, -102.583

Hail, Yuma

When
August 1, 8:10 PM MST
Where
Yuma County, 9 mi S of Yuma
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -102.717

Thunderstorm Wind, Yuma

When
August 1, 8:29 PM MST
Where
Yuma County, Clarkville
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.383, -102.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264544, 5264545, 5264631, 5264632, 5264633, 5264634, 5264635, 5264636, 5264637, 5264638.